Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 142, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 14, 2008, 4:10 PM CDT for Benton County, Buchanan County, Linn County, Iowa. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2008, 4:10 PM CDT (21:10 UTC)
- Expired
- Jun 14, 2008, 4:45 PM CDT
- In force
- 35 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
Counties Benton County, IA, Buchanan County, IA, Linn County, IA
The radar
The Quad Cities radar (KDVN), 127 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 1:11 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.2 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 1987 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDVN 142110
SVRDVN
IAC011-019-113-142145-
/O.NEW.KDVN.SV.W.0142.080614T2110Z-080614T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
410 PM CDT SAT JUN 14 2008
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN BENTON COUNTY IN EAST CENTRAL IOWA...
NORTHERN LINN COUNTY IN EAST CENTRAL IOWA...
SOUTHERN BUCHANAN COUNTY IN NORTHEAST IOWA...
* UNTIL 445 PM CDT.
* AT 406 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
APPROXIMATELY NEAR URBANA...OR 10 MILES NORTHEAST OF VINTON...AND
MOVING EAST AT 37 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WALKER AROUND 415 PM CDT...
CENTER POINT AROUND 420 PM CDT...
TROY MILLS AROUND 425 PM CDT...
PARIS AND COGGON AROUND 435 PM CDT...
CENTRAL CITY AROUND 440 PM CDT...
WAUBEEK AROUND 445 PM CDT...
THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 34 AND 55.
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
LAT...LON 4230 9209 4230 9207 4234 9207 4241 9205
4233 9160 4230 9160 4230 9142 4229 9137
4208 9148 4224 9211
TIME...MOT...LOC 2110Z 284DEG 32KT 4227 9186
$$
LE1 follow-up statement
000
WWUS53 KDVN 142145
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
445 PM CDT SAT JUN 14 2008
IAC011-019-113-142155-
/O.EXP.KDVN.SV.W.0142.000000T0000Z-080614T2145Z/
BUCHANAN IA-BENTON IA-LINN IA-
445 PM CDT SAT JUN 14 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LINN...NORTHEASTERN
BENTON AND SOUTHERN BUCHANAN COUNTIES EXPIRES AT 445 PM CDT...
THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS
WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED
TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
SATURDAY EVENING FOR EASTERN IOWA AND NORTHWESTERN ILLINOIS.
LAT...LON 4230 9209 4230 9207 4234 9207 4241 9205
4233 9160 4230 9160 4230 9142 4229 9137
4208 9148 4224 9211
TIME...MOT...LOC 2110Z 284DEG 32KT 4227 9186
$$
LEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:26 PM CDT, 44 minutes earlier.
Area forecast discussion, Jun 14, 3:26 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 326 PM CDT SAT JUN 14 2008 .SYNOPSIS... SUPERCELL THUNDERSTORMS WERE FIRING THIS AFTERNOON IN CENTRAL IA ALONG A SURFACE TROUGH AXIS THAT EXTENDED FROM SW WI...THROUGH CENTRAL IA...TO SE NEB AT 19Z. THIS ACTIVITY WILL CONTINUE EAST SE INTO THE CWFA THIS AFTERNOON AND EVENING AS THE BOUNDARY ADVANCES E-SE AND SEVERE THUNDERSTORM WATCH NUMBER 528 IS IN PLACE UNTIL 7 PM. THESE WILL LIKELY DIMINISH DIURNALLY...THEN THUNDERSTORMS WILL BECOME MORE WIDESPREAD LATER TONIGHT AS NOSE OF H8 MOISTURE EDGING INTO OK AT 12Z ADVANCES N-NE INTO CENTRAL IA. LINGERING BOUNDARIES AND PASSAGE OF MID LEVEL SHORTWAVE WILL KEEP THUNDERSTORMS OVER AREA SUNDAY INTO SUNDAY EVENING. RIDGE WILL THEN BUILD OVER THE ROCKIES EARLY TO MID WEEK...PROVIDING A NW FLOW ALOFT AND A PERIOD OF DRY AND RELATIVELY COOL WEATHER FOR THE FORECAST AREA. && .SHORT TERM...TONIGHT AND SUNDAY... WITH WIDESPREAD ON-GOING FLOODING AND SATURATED CONDITIONS...MAIN FOCUS IS ON HEAVY RAIN POTENTIAL. EXCESSIVE RAINFALL WITH MAIN SUPERCELL MOVING INTO E CENTRAL IA MAY LEAD TO FLASH FLOODING. LATER FOCUS WILL BE ON REDEVELOPMENT ON EXISTING BOUNDARIES AND DEVELOPMENT OF LOW LEVEL JET LATER TONIGHT...WHEN H8 HIGHER DEWPOINTS AND AXIS OF DEWPOINTS IN 60S IN KS AND NW MO REPLACES THE WIDESPREAD 50S OVER THE CWA. PW VALUES DO NOT APPEAR AS HIGH AS AIRMASS WITH LAST EVENT...BUT WILL CONTINUE TO MONITOR EVOLUTION FOR POSSIBLE FLASH FLOOD WATCH AS FF VALUES VERY LOW OVER AREA. OVERALL...MODELS APPEAR TO HAVE A POOR HANDLE ON CURRENT EVOLUTION AND QPF COVERAGE TONIGHT. HAVE GONE WITH COMPROMISE WIDESPREAD OVERNIGHT QPF FROM ABOUT .2 TO .5 INCHES. SUNDAY...MID LEVEL SHORTWAVE ROTATING AROUND CANADIAN UPPER VORTEX AND ASSOCIATED STEEP MID LEVEL LAPSE RATES WILL DRIVE ADDITIONAL THUNDERSTORMS ALONG THE COLD FRONT THAT WILL LIKELY BE ACROSS CENTRAL OR SOUTHERN CWA. HAVE CONCENTRATED HIGHEST POPS ACROSS THE SOUTH. CLOUDS AND RAIN WILL HOLD HIGHS IN UPPER 70S TO LOWER 80S. SEVERE RISK WILL CONTINUE AND SPC HAS ENTIRE AREA IN SLIGHT RISK. .LONG TERM...SUNDAY NIGHT THROUGH SATURDAY... MODELS IN AGREEMENT WITH DEVELOPING NW FLOW AND BELOW AVERAGE TEMPERATURES THROUGH LATE WEEK AND ONLY MINOR CHANGES TO FORECAST. UPPER RIDGE BEGINS TO MIGRATE EAST FRI AND SAT...WITH MOISTURE RETURNING FOR INCREASING RAIN CHANCES. SINCE IT IS TOO EARLY TO NARROW DOWN TIMING OF RIDGE RIDING SHORTWAVES THAT WILL ACT AS A TRIGGER...HAVE POPS ONLY IN SLIGHT CHANCE RANGE. && .AVIATION... SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE IN VICINITY OF CID...DBQ AND MLI TERMINALS LATE THIS AFTERNOON INTO EARLY EVENING. THESE WILL HAVE POTENTIAL FOR DAMAGING WIND AND HAIL. ADDITIONAL STORMS WILL DEVELOP LATER TONIGHT AND SUNDAY ACROSS THE AREA... BUT CONFIDENCE OF THIS POTENTIAL IS TOO LOW TO INCLUDE TO INCLUDE IN THE TERMINAL FORECASTS. OTHERWISE...VFR CONDITIONS WILL PREVAIL. && .HYDROLOGY... A HISTORIC HYDROLOGIC EVENT CONTINUES UNFOLDING WITH UNPRECEDENTED IMPACTS AT MANY LOCATIONS ALONG THE LARGER RIVERS AND STREAMS IN EASTERN IOWA. MAJOR TO RECORD FLOODING IS ONGOING...OR FORECAST...IN THESE LOCATIONS AS WELL AS AT MANY LOCATIONS ON THE MISSISSIPPI RIVER ESPECIALLY DOWNSTREAM OF THE QUAD CITIES. MODERATE TO MAJOR FLOODING IS EXPECTED ON THE ROCK RIVER IN NORTHWEST ILLINOIS. ..JAZ.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SHEETS
Hazardous weather outlook, Jun 14, 4:49 AM CDT, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 449 AM CDT SAT JUN 14 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-141000- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 449 AM CDT SAT JUN 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A UPPER ATMOSPHERIC DISTURBANCE WILL COMBINE WITH BUILDING INSTABILITY TO PRODUCE SCATTERED THUNDERSTORMS IN PORTIONS OF NORTH CENTRAL AND NORTHEAST IOWA BY LATE THIS AFTERNOON. THESE STORMS WILL THEN LOOK TO MOVE SOUTHEAST AND IMPACT AREAS ALONG AND NORTH OF THE INTERSTATE 80 CORRIDOR THIS EVENING AND INTO THE OVERNIGHT. WIND SHEAR IN THE ATMOSPHERE COMBINED WITH AFTERNOON HEATING AND INSTABILITY WILL ALLOW FOR SOME OF THESE STORMS TO POSSIBLY PRODUCE SEVERE WEATHER IN THE FORM OF DAMAGING WINDS AND LARGE HAIL. THE BEST CHANCE FOR THESE STRONG TO SEVERE STORMS THIS AFTERNOON WILL BE ALONG AND NORTH OF A LINE FROM WEST OF IOWA CITY...TO DUBUQUE AFTER 3 PM. TONIGHT...THERE WILL BE THE CHANCE FOR SCATTERED STRONG TO SEVERE STORMS ALONG AND NORTH OF INTERSTATE 80 THROUGH 11 PM. GENERAL RAINFALL AMOUNTS FROM THESE STORMS ARE NOT EXPECTED TO BE SUBSTANTIAL...BUT A FEW AREAS THAT RECEIVE REPEATED STORM ACTIVITY LATE THIS AFTERNOON AND EVENING MAY GET UP TO A HALF INCH OF RAINFALL. THE STORM PREDICTION CENTER HAS A SLIGHT RISK FOR SEVERE THUNDERSTORMS GENERALLY ALONG AND NORTH OF INTERSTATE 80 FOR LATE THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE OUTLOOK AREA SUNDAY. A COLD FRONT WILL SWEEP THROUGH THE AREA DURING THE LATE AFTERNOON AND EVENING SUNDAY. THUNDERSTORMS ARE LIKELY TO FORM ACROSS THE AREA DURING THE AFTERNOON...AND QUICKLY MOVE SOUTHEAST INTO ILLINOIS. SOME OF THESE STORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL...AND POSSIBLY BRIEF HEAVY RAIN. ANY LOCALIZED HEAVY RAIN TOTALS OVER 1 INCH MAY CAUSE FLASH FLOODING WHERE THE GROUND IS ALREADY SATURATED. MAJOR TO RECORD FLOODING WILL CONTINUE ON THE MISSISSIPPI RIVER AND MOST TRIBUTARY RIVERS. DETAILED INFORMATION CAN BE FOUND IN THE LATEST FLOOD STATEMENT PRODUCT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT MAINLY NORTH OF INTERSTATE 80. 12/ERVIN
In the hours before
Local storm report, Jun 14, 3:45 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
345 PM CDT SAT JUN 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM TSTM WND GST VINTON 42.16N 92.03W
06/14/2008 M62 MPH BENTON IA TRAINED SPOTTER
&&
15Local storm report, Jun 14, 3:53 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
353 PM CDT SAT JUN 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM HAIL 1 S WATKINS 41.87N 91.98W
06/14/2008 E1.00 INCH BENTON IA EMERGENCY MNGR
&&
DMDLocal storm report, Jun 14, 3:55 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
355 PM CDT SAT JUN 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM TSTM WND GST EDGEWOOD 42.64N 91.40W
06/14/2008 E50 MPH DELAWARE IA LAW ENFORCEMENT
0354 PM HAIL 1 N MARENGO 41.81N 92.07W
06/14/2008 E0.25 INCH IOWA IA LAW ENFORCEMENT
&&
15Local storm report, Jun 14, 4:00 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
400 PM CDT SAT JUN 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM TSTM WND GST 2 W COLESBURG 42.64N 91.24W
06/14/2008 E65 MPH DELAWARE IA EMERGENCY MNGR
&&
15Local storm report, Jun 14, 4:04 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
404 PM CDT SAT JUN 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM HAIL AMANA 41.80N 91.87W
06/14/2008 E0.88 INCH IOWA IA LAW ENFORCEMENT
AND 50 MPH WIND.
&&
DMDLocal storm report, Jun 14, 4:07 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
407 PM CDT SAT JUN 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL MIDDLE AMANA 41.80N 91.90W
06/14/2008 E1.75 INCH IOWA IA LAW ENFORCEMENT
&&
DMDThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 2:46 PM CDT | Severe Thunderstorm Warning | DVN | Benton | 59 min |
| Jun 14, 2:54 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan | 51 min |
| Jun 14, 3:04 PM CDT | Severe Thunderstorm Warning | DVN | Iowa, Johnson, Linn | 56 min |
| Jun 14, 3:29 PM CDT | Severe Thunderstorm Warning | DVN | Delaware | 61 min |
| Jun 14, 3:43 PM CDT | Severe Thunderstorm Warning | DVN | Benton | 47 min |
| Jun 14, 4:00 PM CDT | Severe Thunderstorm Warning | DVN | Iowa, Johnson, Linn | 45 min |
| Jun 14, 4:43 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Johnson, Muscatine | 47 min |
| Jun 14, 4:56 PM CDT | Severe Thunderstorm Warning | DVN | Johnson, Linn | 34 min |
| Jun 14, 5:23 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Johnson, Muscatine, Scott | 52 min |
| Jun 14, 5:28 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Jones, Linn | 20 min |
| Jun 14, 5:59 PM CDT | Flash Flood Warning | DVN | Louisa | 6 hr |
| Jun 14, 6:01 PM CDT | Severe Thunderstorm Warning | DVN | Muscatine | 44 min |
| Jun 14, 6:16 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Scott | 44 min |
| Jun 14, 6:31 PM CDT | Flash Flood Warning | DVN | Des Moines, Louisa | 6 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.